IRASR - Programme

IRASR
SPRINZ
AUT Main Nav
Centre Banner
Main Content

Programme

WEDNESDAY 30 January

08.30 - 09.00  Registration

Opening session

09.00 - 09.30  Opening and welcome

09.30 - 10.30  Bolton-Stanley Cosmic Noise Expedition to New Zealand of 1948 — Miller Goss (NRAO)

   Tea break (45 min)

The beginnings (1)

11.15 - 11.45  History of Ionospheric research in NZ and the Norfolk Island Effect— Grahame Fraser (Canterbury)

11.45 - 12.15  My mother Elizabeth Alexander — Mary Harris (London)

12.15 - 12.45  History of the Piha Radar Station – Sandra Coney (Auckland Council)

    Lunch (60 min)

The beginnings (2)

13.45 - 14.15  "Enhanced Solar Radiation at 3 Metre Wavelength" from University College Auckland 1948 – Alan Maxwell (Harvard)

14.15 - 14.45  The impact of technological developments during two World Wars on Geophysics and Astronomy— Geoff Austin (Auckland)

14.45 - 15.15  Radio Stars, Radio Galaxies and Quasars - the Cosmic Ray Connection - Ron Ekers (CSIRO)

   Tea break (30 min)

50 year anniversary

15.45 - 16.00  50 Years of Quasars - Ken Kellermann and Ron Ekers (CSIRO)

16.00 - 16.30  50 Years of Radio Recombination Lines - Ed Churchwell (Wisconsin)

16.30 - 17.00  50 Years of Kerr Metric for Rotating Black Holes – Roy Kerr (Canterbury)


THURSDAY 31 January

Pulsars

09.30 - 10.15  Reflections on the Discovery of Pulsars- Jocelyn Bell Burnell (Oxford)

10.15 - 10.45  Scientific Impact of Pulsar Research since 1968 – Dick Manchester (CSIRO)

   Tea break (30 min)

Instrumentation: past, present and future

11.15 - 11.45  Evolution of Instrumentation for Radio Astronomy since 1960 – Malcolm Sinclair (CSIRO)

11.45 - 12.15  Bernard Mills and the other Australian Discrete Radio Source investigations – Harry Wendt (Sydney)

12.15 - 12.45  You can't Design what you can't Conceive - Bob Frater (ResMed)

   Lunch (60 min) 

New Zealand perspectives (1)

13.45 - 14.15  Auckland to the Cavendish to Sydney University - A Career in Radio Astronomy – Bruce McAdam (Sydney University)  Notes

14.15 - 14.45  New Zealand Contributions to Radar Observations of Meteors: The Solar System Dust Cloud — Jack Baggaley (Canterbury)

14.45 - 15.15  Small Countries in Big Projects: the path to the SKA in NZ  - Melanie Johnston-Hollitt (Victoria University of Wellington)

    Tea break (30 min)

New Zealand perspectives (2)

15.45 - 16.15  Development of Astronomy in New Zealand:  a Historical Perspective - John Hearnshaw (Canterbury)

16.15 - 16.45  Microlensing Observations in Auckland: Optical Astronomy in an Urban Observatory - Grant Christie (Auckland Astronomical Society)

16.45 - 17.15  AUT’s Radio Astronomical Observatory at Warkworth — Sergei Gulyaev (AUT)  

Closing session

17.15  Closing remarks – Ron Ekers and Miller Goss


19.00  Conference Dinner

FRIDAY 1 February

Travel to Leigh and Pakiri Hill. This day will include unveiling the plaque to commemorate the Bolton-Stanley 1948 expedition. The location of the radio telescope at the cliff edge, Pakiri Hill, is known based on the coordinates and the pictures taken by Gordon Stanley.  On the same day we will visit the Warkworth Radio Astronomical Observatory and have lunch at the historic Sawmill Café in Leigh.

We will be back to Orewa by 5pm.  The bus will continue to Auckland for those who wish to be dropped off in the city.

There will be some important events before and after the Conference


TUESDAY 29 January

A public lecture by Dame Jocelyn Bell Burnell at AUT's North Shore Akoranga Campus 6.00 pm: “We are Made of Star Stuff”
Abstract: Our bodies contain atoms of carbon, oxygen, hydrogen, and a number of other elements. How did these atoms come to be in our bodies?  Where did they originally come from? This talk shows that we are indeed made of star dust, that we are children of the stars.

SATURDAY 2 February

Tour from Auckland to Piha site with Sandra Coney as our host. Sandra is an original resident of Piha and has a house at this impressive beach village. We will visit the plaque and also the meagre ruins of the RNZAF radar found by Jordan and Kate Alexander, Sandra Coney and Miller Goss in 2009 and 2011. There will be an opportunity to walk a portion of the Hillary Trail along the cliffs of the Piha coast.  Bring a picnic lunch or support the local café.  Bus will return to Auckland by mid to late afternoon.


Last updated: 30 Apr 2013 4:45pm

Auckland University of Technology, New Zealand | Copyright © | Privacy | Site map

AUT News Area
Sep 8th, 2015

Joint IPENZ + AUT Lecture 2015 on the Square Kilometre Array (SKA)
The SKA Project continues to fascinate and challenge scientists, industry and astronomers.  


Latest Publication

Kadler M, et al., Gulyaev. S., Natusch T., Weston S., et al. (30 co-authors)  Coincidence of a high-fluence blazar outburst with a PeV-energy neutrino event. Nature Physics. 2016.

Radio Astronomy, Space Science and SKA

We are the only research institution in New Zealand with this research profile and were largely responsible for providing the basis for New Zealand to join the multi-billion dollar SKA project.